Puerto Rico, 2016

Flash Flood in Puerto Rico, August 5, 2016

August 5, 2016 · NWS SJU · 1 event in 1 county or zone

A moist and light southeast wind flow, combined with strong daytime, local effects and a tropical wave to produced scattered to numerous showers across the Eastern interior sections of Puerto Rico. These showers were slow-movers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A moist and light southeast wind flow, combined with strong daytime, local effects and a tropical wave to produced scattered to numerous showers across the Eastern interior sections of Puerto Rico. These showers were slow-movers. As a result, high rainfall accumulations occurs at Cidra municipality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 5, 2:16 PM AST, 28 minutes earlier.

Area forecast discussion, Aug 5, 2:16 PM AST, 28 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
216 PM AST FRI AUG 5 2016

.SYNOPSIS...Tutt low is shifting farther west to just north of
eastern Cuba, while an upper ridge continued to build across the
Northeastern Caribbean. A Tropical wave with axis now moving across
Puerto Rico will continue westward and exit the Mona passage later
this evening. Another Tropical wave was quickly approaching the
Lesser Antilles and is forecast to enter the Eastern Caribbean later
tonight. The second wave is expected to move across the local area
early Saturday morning bringing additional tropical moisture to the
region. Satellite imagery and aerosol products suggests a Saharan
air layer with suspended Saharan dust particulates is accompanying
and trailing this second wave.

&&

.DISCUSSION...Showers and strong thunderstorms accompanying the
first tropical wave continued to affect the coastal waters and
parts of the islands today. Some areas received periods of
moderate to locally heavy rainfall and gusty winds, which
eventually lead to urban and small stream flooding. Expect periods
of frequent lightning, gusty winds and occasionally heavy rain to
continue across portions of the islands into the early evening
hours. The activity will then gradually diminish and taper off by
late evening just ahead of the next Tropical wave expected to affect
the region by early Saturday morning.

Model guidance continued to suggest increasing PWAT values in
excess of two inches across most of the islands through Saturday
with the approach of the next tropical wave. With the moisture
already in place across the region, and the additional moisture
convergence, still expect a very unstable and moist weather pattern
through Saturday. Any breaks in clouds on Saturday along with
marginal instability aloft ...diurnal heating and orographic
effects will give way to enhanced convection across the islands.
In addition, soil remains saturated from the present rains across
the islands. For this reason a Flash Flood watch was issued for
Puerto Rico...Culebra...Vieques and the U.S Virgin Islands beginning
midnight AST tonight and continuing through Saturday.

A gradually improvement in the weather conditions is expected by
Sunday and Monday as the Saharan air layer and a dryer airmass is
expected to spread across the region. However, residual moisture
along with local and diurnal effects will allow for periods of
early morning passing showers along with isolated thunderstorm
development during the afternoons mainly across portions of the
interior and west sections of Puerto Rico for the remainder of
next week.

&&

.AVIATION...SHRA/TSRA are expected to affect the TIST/TISX/TJSJ
terminals intermittently through at least 05/22Z while the
tropical wave moves west, TJBQ/TJMZ can expect VCTS/VCSH after
05/18Z. Weather conditions expected to improve after 06/00Z. The
next tropical wave will start to affect the local terminals after
06/04Z, which will cause SHRA/TSRA over the local terminals
causing occasional MVFR/IFR conds due to low cigs and heavy rain
with gusty winds of 25-30KT.

&&

.MARINE...Small craft should exercise caution for seas up to 6
feet and winds up to 20 knots overnight. Showers and isolated
thunderstorms will continue to affect the local waters through
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  89  79  92 /  50  50  30  50
STT  79  88  81  89 /  60  60  50  50

&&

.SJU Watches/Warnings/Advisories...
PR...Flash Flood Watch from midnight AST tonight through late
     Saturday night for Central Interior-Culebra-Eastern
     Interior-Mayaguez and Vicinity-North Central-Northeast-
     Northwest-Ponce and Vicinity-San Juan and Vicinity-
     Southeast-Southwest-Vieques-Western Interior.

VI...Flash Flood Watch from midnight AST tonight through late
     Saturday night for St Croix-St.Thomas...St. John.. and
     Adjacent Islands.

AM...Flash Flood Watch from midnight AST tonight through late
     Saturday night for Coastal Waters OF Southwestern Puerto
     Rico out 10 NM-Coastal Waters of Northern USVI and Culebra
     out 10 NM-Coastal Waters of Southern Puerto Rico out 10 NM-
     Coastal Waters of Southern USVI Vieques and Eastern Puerto
     Rico out 10 NM.

&&

25/09
Hazardous weather outlook, Aug 5, 6:40 AM AST, 8 hours 4 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
549 AM AST VIERNES 5 DE AGOSTO DE 2016

AMZ710>745-PRZ001>013-061000-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-INTERIOR ESTE-
CENTRAL NORTE-INTERIOR CENTRAL-PONCE Y VECINDAD-NOROESTE-
INTERIOR OESTE-MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
549 AM AST VIERNES 5 DE AGOSTO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...A MEDIDA QUE SE MUEVA UNA ONDA TROPICAL A TRAVES DE LA
REGION, EXISTE UNA PROBABILIDAD DE TRONADAS CON LLUVIAS FUERTES Y
VIENTOS EN RAFAGAS BREVES HOY A TRAVES DE PORCIONES DE PUERTO RICO,
ESPECIALMENTE SONRE EL OESTE DE PUERTO RICO EN LA TARDE.

.INUNDACIONES...LLUVIAS FUERTES PODRIAN RESULTAR EN INUNDACIONES
URBANAS Y DE RIACHUELOS PEQUENOS.

.VIENTOS...VIENTOS SOSTENIDOS EN EXCESO DE 17 NUDOS SE ESPERAN A
TRAVES DE PORCIONES DE LAS AGUAS LOCALES.

.OLAS/OLEAJE...OLEAJE PICADO/PELIGROSO DE HASTA 6 PIES SE ESPERAN A
TRAVES DE LA MAYORIA DE LAS AGUAS LOCALES, EXCEPTO A TRAVES DE LAS
AGUAS DEL OESTE DE PUERTO RICO.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA LAS COSTAS NORTE, ESTE Y SUR DE PUERTO RICO, CULEBRA
Y VIEQUES.

.DIAS DOS HASTA SIETE...VIERNES A MIERCOLES

EXISTE UN AUMENTO EN EL RIESGO DE TRONADAS Y VIENTOS EN RAFAGAS CON
INUNDACIONES URBANAS Y DE RIACHUELOS EL SABADO A MEDIDA QUE OTRA
ONDA TROPICAL SE PRONOSTICA AFECTE EL AREA LOCAL. CORRIENTES
SUBMARINAS CONTINUARAN A LO LARGO DE LAS COSTAS NORTE, ESTE Y SUR DE
PUERTO RICO ASI COMO VIEQUES Y CULEBRA. LOS VIENTOS A LO LARGO DE
PORCIONES DE LAS AGUAS LLEGARAN ALREDEDOR DE 17 A 20 NUDOS DURANTE
LAS HORAS DE LA TARDE.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR INUNDACIONES,
TROMBAS MARINAS Y CORRIENTES SUBMARINAS AL SERVICIO NACIONAL DE
METEOROLOGIA EN SAN JUAN.

AMZ715-725-VIZ001-002-061000-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-
SANTA CRUZ-AGUAS CERCA DE LA COSTA DEL ATLANTICO Y AGUAS COSTERAS
ADYACENTES DEL CARIBE-
549 AM AST VIERNES 5 DE AGOSTO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...A MEDIDA QUE SE MUEVA UNA ONDA TROPICAL A TRAVES DE LA
REGION, EXISTE UNA PROBABILIDAD DE TRONADAS CON LLUVIAS FUERTES Y
VIENTOS EN RAFAGAS BREVES HOY A TRAVES DE PORCIONES DE LAS ISLAS
VIRGENES AMERICANAS.

.VIENTOS...VIENTOS SOSTENIDOS EN EXCESO DE 17 NUDOS SE ESPERAN A
TRAVES DE LAS AGUAS DEL CARIBE Y EL PASAJE DE ANEGADA.

.OLAS/OLEAJE...OLEAJE PICADO/PELIGROSO DE HASTA 6 PIES SE ESPERAN A
TRAVES DE LA MAYORIA DE LAS AGUAS LOCALES.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS ALREDEDOR DE SANTA CRUZ, SAN THOMAS Y SAN JOHN.

.DIAS DOS A SIETE...VIERNES A MIERCOLES

EXISTE UN AUMENTO EN EL RIESGO DE TRONADAS Y VIENTOS EN RAFAGAS CON
INUNDACIONES URBANAS Y DE CUNETAS EL SABADO A MEDIDA QUE OTRA ONDA
TROPICAL SE PRONOSTICA AFECTE LAS ISLAS. CORRIENTES SUBMARINAS
CONTINUARAN A TRAVES DE LAS ISLAS VIRGENES AMERICANAS DURANTE LOS
PROXIMOS DIAS. LOS VIENTOS A LO LARGO DE PORCIONES DE LAS AGUAS
LOCALES LLEGARAN ALREDEDOR DE 17 A 20 NUDOS.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR CORRIENTES
SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN.

In the hours before

Special weather statement, Aug 5, 10:13 AM AST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1013 AM AST FRI AUG 5 2016

PRZ002>004-012-013-051530-
NORTHEAST-CULEBRA-EASTERN INTERIOR-SOUTHEAST-VIEQUES-
1013 AM AST FRI AUG 5 2016

...STRONG THUNDERSTORMS EXPECTED TO AFFECT LUQUILLO...PATILLAS...
YABUCOA...CULEBRA...HUMACAO...LASPIEDRAS...FAJARDO...CEIBA...
VIEQUES... MAUNABO...NAGUABO AND RIO GRANDE MUNICIPALITIES...

AT 1003 AM AST...SATELLITE IMAGERY DETECTED POTENTIALLY STRONG
THUNDERSTORMS DEVELOPING OVER THE COASTAL WATERS JUST OFF THE EAST
COASTS OF PUERTO RICO AND VIEQUES AND CULEBRA MOVING QUICKLY
WESTWARD. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING TORRENTIAL
RAINFALL...GUSTY WINDS UP TO AROUND 30 MPH...FREQUENT LIGHTNING...
AND REDUCED VISIBILITIES. URBAN AND GUT FLOODING IS ALSO POSSIBLE
WITH THESE PASSING STORMS.

LOCATIONS IMPACTED INCLUDE...
FAJARDO...CULEBRA...NAGUABO...CEIBA...MAUNABO...LUQUILLO...HUMACAO...
YABUCOA...VIEQUES...EMAJAGUA...AGUAS CLARAS...LA FERMINA...
MARTORELL...PLAYITA...ROOSEVELT ROADS...RAMOS...LUIS M. CINTRON...
PUNTA SANTIAGO...ANTON RUIZ AND PALO SECO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1839 6559 1838 6560 1833 6541 1833 6542
      1837 6562 1826 6563 1825 6563 1823 6559
      1835 6534 1832 6522 1823 6557 1813 6527
      1813 6530 1808 6556 1824 6563 1815 6577
      1801 6583 1799 6599 1838 6572 1839 6565
TIME...MOT...LOC 1403Z 240DEG 0KT 1827 6547

RAM/JJA/ICP

The radar

The San Juan radar (TJUA), 16 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cidra

When
August 5, 2:44 PM AST to 4:45 PM AST
Where
Cidra County, 3.73 mi WNW of Cidra to 3.16 mi WNW of Cidra
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
18.193, -66.201

Road PR-172 near sector la Peninsula was flooded. Also, s house was affected by the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2016Every state in 2016This day in weather historyWarnings in Puerto Rico, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658835.